Idaho, 2012High Wind in Idaho, February 25, 2012
February 25, 2012 · NWS BOI · 2 events in 2 counties and zones
A strong cold front swept through Southwest and South Central Idaho on the 25th bringing high winds and property damage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front swept through Southwest and South Central Idaho on the 25th bringing high winds and property damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Feb 24, 8:45 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Feb 24, 8:45 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
845 PM MST FRI FEB 24 2012
.DISCUSSION...NEXT COLD FRONT APPROACHING FROM THE WEST WITH A
SLIGHTLY FASTER MOVEMENT ACCORDING TO THE LATEST 00Z MODEL
RUNS...SATELLITE AND RADAR. THIS APPEARS TO BE CONFIRMED AS A NORTH
SOUTH LINE OF SHOWERS IS ALMOST INTO CENTRAL OREGON. AHEAD OF THE
FRONT...GUSTY SOUTHEAST WINDS WILL PREVAIL UNTIL FROPA WHICH LOOKS
TO BE BETWEEN 09Z AND 12Z AT BOISE. AT THAT TIME SURFACE WINDS WILL
SHIFT TO THE WEST AND GUST 25 TO 40 MPH WITH HIGHER GUSTS FOR A
COUPLE HOURS BEFORE SLACKENING...THEN INCREASE AGAIN DURING
SATURDAY. A WIND ADVISORY REMAINS IN EFFECT FOR ALL ZONES EXCEPT FOR
THE NORTHERN MOUNTAINS. ADVISORY GOES INTO EFFECT AT 11PM MST/10PM
PST AT WHICH TIME THE COLD FRONT WILL BE ENTERING THE WESTERN EDGE
OF THE FORECAST AREA IN HARNEY COUNTY OREGON. NOT EXPECTING TO SEE
MUCH IN THE WAY OF SHOWERS OVER SOUTHERN ZONES FROM THIS
SYSTEM...BUT MOUNTAIN LOCATIONS WILL DO BETTER WITH SEVERAL INCHES
OF SNOW TONIGHT THROUGH SATURDAY. FRONT WILL USHER IN MUCH COLDER
AIR ON GUSTY WEST WINDS RETURNING THE AREA TO A BELOW NORMAL
TEMPERATURE REGIME. CURRENT FORECAST IS ON TRACK. NO UPDATES AT THIS
TIME.
&&
.AVIATION...VFR CONDITIONS UNDER MOSTLY CLEAR SKIES THIS EVENING.
THE COLD FRONTAL PASSAGE SATURDAY MORNING WILL BRING A WIND SHIFT
AND PERIOD OF GUSTY WINDS WITH SPEEDS OF 40 TO 45KTS. SNOW BEHIND
THE FRONT WILL PRODUCE IFR CONDITIONS OVER THE WEST CENTRAL AND
BOISE MTNS OBSCURING TERRAIN INTO EARLY SATURDAY AFTERNOON. GUSTY
WINDS CONTINUE OVER THE SNAKE RIVER PLAIN THROUGH THE AFTERNOON WITH
WINDS ALOFT TO 40 KTS AT 10K FEET MSL.
&&
.PREV DISCUSSION...TONIGHT THROUGH SUNDAY...A FAST-MOVING COLD FRONT
WILL BE ACCOMPANIED BY AT LEAST A BRIEF PERIOD OF GUSTY POST-FRONTAL
WINDS AS IT CROSSES SE OREGON LATE TONIGHT AND SE IDAHO EARLY
SATURDAY. HENCE...THE WIND ADVISORY WILL REMAIN IN EFFECT BUT HAVE
MOVED UP THE START TIME TO 06Z TONIGHT. THE BULK OF THE MOISTURE AND
ACCOMPANY SNOW SHOWER ACTIVITY WILL BE CONFINED TO HIGHER ELEVATIONS
WITH 2-4 INCHES OF SNOW EXPECTED IN THE VALLEYS OF THE BOISE/WEST
CENTRAL MTNS FROM LATE TONIGHT THROUGH SATURDAY. EXPECT THE WINDS
AND SNOW SHOWERS TO DIMINISH SATURDAY EVENING AS A DRIER NORTHWEST
FLOW DEVELOPS. CHANCE OF SNOW SHOWERS ACROSS NORTHERN AREAS ON
SUNDAY AS THE NEXT TROUGH DIGS SOUTHWARD FROM BRITISH COLUMBIA AND
INTO WASHINGTON AND OREGON. TEMPERATURES WILL RUN 5-10 DEGREES BELOW
NORMAL THROUGH THE WEEKEND.
LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...COOL AND PROGRESSIVE
PATTERN PERSISTS THROUGH THE EXTENDED PERIOD. A WEAK SYSTEM ON
MONDAY WILL REINFORCE THE COOL AIR MASS IN PLACE...KEEPING
TEMPERATURES BELOW NORMAL. PRECIPITATION WITH THIS SYSTEM WILL BE
FOCUSED OVER THE MTNS...THOUGH THE DEVELOPMENT OF A SURFACE LOW OVER
UT ON MONDAY COULD SET UP A BAND OF SNOW ACROSS THE WESTERN MAGIC
VALLEY. HAVE INCREASED THE POP...QPF AND SNOW AMOUNT TO REFLECT THIS
POTENTIAL THOUGH UNCERTAINTY REMAINS ON THE PLACEMENT OF THE SURFACE
LOW. ANOTHER SYSTEM IS PROGGED TO MOVE THROUGH THE PAC NW ON
WEDNESDAY WITH VALLEY RAIN/SNOW AND MTN SNOW. TEMPERATURES ARE 5-10F
DEGREES BELOW NORMAL THROUGH THE PERIOD.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 11 P THIS EVENING TO 5 PM MST SATURDAY
IDZ012-014>016-029-030.
OR...WIND ADVISORY FROM 11 PM MST /10 PM PST/ THIS EVENING TO 5 PM
MST /4 PM PST/ SATURDAY ORZ061-063-064.
&&
WEATHER.GOV/BOISE
DISCUSSION...GS
PREV DISCUSSION...BW
LONG TERM....DG/WH
AVIATION.....JDSHazardous weather outlook, Feb 24, 2:44 PM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
244 PM MST FRI FEB 24 2012
IDZ012-014>016-029-030-ORZ061-063-064-251300-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
244 PM MST FRI FEB 24 2012 /144 PM PST FRI FEB 24 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL MOVE RAPIDLY THROUGH EASTERN OREGON LATE
TONIGHT AND PRODUCE VERY WINDY WEATHER. EXPECT NORTHWEST WINDS
30 TO 40 MPH WITH GUSTS TO 50 MPH ALONG AND BEHIND THE FAST-
MOVING COLD FRONT. REFER TO THE WIND ADVISORY FOR MORE SPECIFIC
INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY WINDY CONDITIONS WILL CONTINUE AS THE FRONT TRANSITIONS
ACROSS EASTERN OREGON AND SOUTHWEST IDAHO SATURDAY. REFER TO THE
WIND ADVISORY FOR MORE SPECIFIC INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER VIA
ESTABLISHED PROCEDURES.
IDZ011-013-028-033-ORZ062-251300-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
UPPER WEISER RIVER-BAKER COUNTY-
244 PM MST FRI FEB 24 2012 /144 PM PST FRI FEB 24 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND NORTHEAST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, Upper Treasure Valley
- When
- February 25, 1:00 AM MST to 2:00 PM MST
- Where
- Upper Treasure Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 43.129, -115.960 (the zone’s center; the record gives no point)
Two thousand residents in Caldwell were left without power and trees and fences were blown down as a cold front moved through the Treasure Valley.
High Wind, Western Magic Valley
- When
- February 25, 3:00 AM MST to 3:00 PM MST
- Where
- Western Magic Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.672, -114.581 (the zone’s center; the record gives no point)
Gusts as high as 60 MPH were measured at Hanson Bridge in Twin Falls and large tree branches were blown down with damage to cars 5 miles southeast of Buhl.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 25, 20123 deaths · 26 injured · 2 events
- High Wind in Massachusetts, February 25, 2012$165,000 · 53 kt wind · 9 events
- High Wind in Virginia, February 25, 2012$48,000 · 55 kt wind · 9 events
- Lake-Effect Snow in New York, February 25, 2012$60,000 · 3 events
- Lake-Effect Snow in Pennsylvania, February 25, 2012$50,000 · 1 event
- Lake-Effect Snow in Ohio, February 25, 2012$50,000 · 1 event
- High Wind in Nevada, February 25, 2012$30,000 · 76 kt wind · 6 events
- Winter Storm in North Dakota, February 25 to 27, 201217 events
- High Wind in Wyoming, February 25 to 26, 201252 kt wind · 16 events
- Winter Storm in Minnesota, February 25 to 27, 201216 events
- Astronomical Low Tide in New Jersey, February 25 to 26, 201215 events
- Heavy Snow in North Dakota, February 25 to 27, 201212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367420, 367422.